What Risks Can Occur if Pain Medication Were Taken Two Days Prior to a Blepharoplasty?
- Asked by Worried26 in va
- 4 years ago
Promoted Local Answer Promoted local answers are based on Featured Doctor activity within your current location.
Risks with pain medication prior to surgery
There are no risks associated with pain medication unless there is aspirin in the pain medication itself. As long as it is a narcotic with acetaminophen there are no issues prior to any surgery. Patients should refrain from taking aspirin, ibuprofen, vitamin E and herbal supplements for two weeks prior to surgery to prevent any bleeding and bruising.
No need to be worried.
Dear Worried26, There is no need to be worried if you took pain medication two days prior to belpharoplasty. The pain medication will have no affect on your procedure. The only concern is if you took a medication which contains Aspirin, since this will increase bleeding. Products which contain tylenol are okay to take. I hope this is helpful. David Shafer, MD New York City
Web reference: http://www.RealPlasticSurgery.com
Narcotic Pain Meds or NSAIDS?
If you took Narcotic pain meds (Tylenol #3, or Percocet), there is no reason to be concerned. If you took Aspirin, there is some reason to be concerned because Aspirin has a very enduring effect on platelet function; most surgeons would probably cancel Blepharoplasty in this situation, especially if you are having a lower lid Blepharoplasty. Although it is not ideal to take Ibuprofen (Motrin, Advil), it is generally out of the bloodstream in 6-12 hours. Naproxen (Aleve) has a half life of 12-16 hours, still allowing you to have surgery.
Recent Eyelid Surgery Reviews
Eyelid Surgery Photos
There is no problem with taking pain medicine before a blepharoplasty.
Pain medication will not create a problem in a patient having a routine blepharoplasty. Aspirin based meds do effect clotting but their influence on surgical complications, in my opinion, are way overrated. Nevertheless, this should be made clear to your surgeon who may want to postpone the operation for a few days until the platelets are unaffected by the aspirin.
Web reference: http://www.zubowicz.com/subpag,22-atlanta-eyelid.htm
Blepharoplasty should be postponed if pain med was aspirin or an NSAID
If the pain med happened to contain aspirin or was an NSAID such as Motrin, Aleve, or Advil, it is a potentially dangerous situation. These drugs are known to block your clotting mechanism causing you to have more then normal bleeding intraoperatively as well as post-op.
This bleeding can lead to complications requiring additional surgery and more then usual post-op bruising at the very least. If you have ingested one of these drugs two days before surgery the safe thing to do is to postpone the surgery. It takes up to ten days from the time of ingestion of such drugs for your clotting system to correct the damages. If the pain med was of a different variety the surgery can go on as scheduled.
Pain medications are safe and often out of your system within 8 hours after taking them. The only way this would be a problem is if you are a chronic user of pain medications for non indicated reasons.If you use many of these medications alert your doctor and the anesthesiologist as well, prior to having your procedure. Good Luck!
Only aspirin matters
Most pain medications do not contain anything that is concerning for surgery. In fact many people are on medications and this is rarely a contraindication for surgery. However, NSAIDS, e.g. Motrin, Ibuprofen, Aleve, do increase the risk of bleeding if taken a day or two before surgery. In addition asprin must be stopped at least a week prior to surgery because the effects of aspirin take 7 days to reverse. Narcotics are okay.
Narcotic pain medications are safe as are medications with Tylenol.
Aspirin or Advil can increase risks of bleeding.
Discuss with your doctor.
Depends on the pain medication
If you are talking about aspirin or aspirin-containing compounds, you might be at great risk for bleeding and your surgeon should probably postpone surgery.
If it is acetominophen (Tylenol), then virtually none. Please check with your surgeon.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.